Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
What causes extreme "Charlie Horse Spasms" in chins, calves and thighs of people with MS despite using Baclofen and Lyrica?
Spasms in the legs often do not respond to the same dose of medication used to treat overall spasticity even though they are related phenomenon. If the spasms do not respond to higher doses of Baclofen, tizanidine, gabapentin, Lyrica or a more standard muscle relaxer or if these doses cause too many side effects, we often add a benzodiazepine like diazepam or clonazepam at bedtime. This usually does the job for most people since cramps and spasms are more common at night while lying supine.
Cramps are a slightly different phenomenon causes by muscle irritability and will sometimes respond to magnesium oxide supplements (250 to 500 mg). But beware, higher doses of magnesium oxide can cause loose stools.
3/4/2014 12:05:19 am
How can I tell if what I am experiencing is a cramp or a spasm?
3/4/2014 11:53:42 pm
The word, "spasm", is not a very specific term and can be applied to any involuntary muscle contraction, not matter what the cause. The spasm may result in visible, involuntary movement of a body part or no visible movement at all. Spasms are common in health and disease and often the reaction of a large group of muscles to pain or nerve root irritation. Spasms are not necessarily painful and, in fact, many of the spasms we observe in people with MS are not painful at all.
3/18/2014 10:33:24 pm
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.